Interstitial lung disease during paclitaxel trastuzumab therapy enables safe trastuzumab rechallenge: a case report and review of the literature

Read full text
Authors: Zhaojun Wang, Daoling Wang, Jiangang Xu, Zhiwei Li, Xiaoqing Hu, Qianye Yan
Cited by: 1
References: 13

Abstract

BACKGROUND: The weekly Paclitaxel-Trastuzumab (wPH) regimen is frequently employed in patients with HER2-positive breast cancer who also have small tumors. Interstitial lung disease induced by paclitaxel-trastuzumab is an exceedingly uncommon side effect, referred to as drug-induced interstitial lung disease (DIILD). Identifying the specific drug responsible for ILD can be challenging when the condition arises. CASE PRESENTATION: A 58-year-old female with HER2-positive breast cancer developed interstitial pneumonitis during weekly paclitaxel plus trastuzumab therapy. Nevertheless, after paclitaxel completion and a three-month hiatus, trastuzumab was successfully reintroduced as a single agent. The patient tolerated the full subsequent year of trastuzumab monotherapy, experiencing only a transient infusion reaction without recurrence of pneumonitis. CONCLUSION: A systematic causality assessment using the Naranjo scale, complemented by a successful single-agent rechallenge, can identify the causative agent in multi-drug DIILD and allow for the safe continuation of essential targeted therapy.

Fields of Study & Subjects

Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis Lung Cancer Treatments and Mutations HER2/EGFR in Cancer Research

Publication details

Journal / source
Discover Oncology
Publisher
Springer Science and Business Media LLC
Volume
17
Issue
1
Publication date
17 April 2026
Language
EN